Triple-Negative Breast Cancer - Episode 19

Immune-Related Adverse Effects of ICI Therapies in Metastatic TNBC

An expert explains the different types of immune-related adverse effects associated with the use of immune checkpoint inhibitors.

Hope Rugo, MD: One of the important things to consider when we’re thinking about using immunotherapy in patients with metastatic triple-negative breast cancer, or potentially in the not-too-distant future in the neoadjuvant setting for patients with curable triple-negative breast cancer, is what downsides we see from using checkpoint inhibitors. If you improve survival, or in the early stage setting, you improve event-free survival for a bad cancer, you’re pretty excited to use the drug. But you want to balance this against the knowledge of immune toxicities.

I was just talking to a patient in the neoadjuvant setting who developed hyperthyroidism. I was talking to her about the fact that she would likely develop hypothyroidism and be on thyroid replacement for life. And although we had talked about this in the consenting process for the clinical trial she’s on, she was overwhelmed by the idea that she might take a pill for the rest of her life. Of course, I explained to her that she would need to take hormone therapy for many years as well. She has locally advanced pleomorphic high-grade invasive lobular cancer, so she’s going to be on hormone therapy anyway. And she would be having ovarian suppression, and then she felt a little better.

This is a big issue for patients, and it’s important for them to know. The most common immune-related toxicities that we see are rash. Rash is the most common toxicity in which we use steroids not to treat the immune-related event. The next most common toxicities include abnormalities of the thyroid. We often will see a hyperthyroidism—really a thyroiditis—that then quickly burns out and the patient becomes hypothyroid. I haven’t had to personally treat the hyperthyroid phase, except for occasionally a beta-blocker for tachycardia. You do need to monitor these events, because patients can get very sick from undetected hyper- and hypothyroidism.

The other immune-related toxicity that’s a little more common than very rare is adrenal insufficiency. We tend to see this more in patients in the early stage setting than metastatic, but I have several patients in the metastatic setting who presented with dizziness and hyponatremia and were found to have adrenal insufficiency. Adrenal insufficiency can be primary or secondary. It can be the fact that your adrenal gland is not producing cortisol, or you can have hypophysitis, where your hypothalamus is not making ACTH [adrenocorticotropic hormone]. Those tests should be obtained with a Cortrosyn stimulation test when you suspect that a patient has adrenal insufficiency.

First, just getting a cortisol level and showing that it’s 0 is your first indicator. But then you want to work it up and, in addition, get a brain MRI. Those patients then need to be on cortisol replacement for the rest of their lives. I suggest that they also put a medical alert bracelet on, because if they have any kind of acute event, they can go into crisis if you don’t give them stress dose steroids. This is something that’s very important to educate patients about. It’s uncommon, like all the immune toxicities, but it’s more common than diabetes, which is extremely uncommon as an endocrine toxicity.

We’re more familiar with the other toxicities we see. Colitis and hepatitis are more common than pneumonitis or renal toxicity. Those are most of the toxicities we see. We’ve actually seen toxicities at the brain where people develop encephalitis, but that’s incredibly uncommon. We monitor these by the TSH [thyroid-stimulating hormone] laboratory studies and asking the patients how they’re doing in their symptoms, because adrenal insufficiency is hard to find. And then being sure that even when I have patients on maintenance, that you’re really following these symptoms and their regular laboratories and investigating symptoms carefully. Don’t think the diarrhea or liver enzymes are because of chemotherapy. You want to be thinking first that it’s because of the immunotherapy. Have a low threshold for using steroids when patients have significant toxicities. For some of the immune toxicities, we can actually continue or rechallenge with immunotherapy.

For example, when a rash resolves to grade 1 or better, I’ve rechallenged patients successfully with checkpoint inhibitors. Although I have 1 patient who had the rash return and couldn’t be on the checkpoint inhibitor. If a patient has hypothyroidism or hyperthyroidism, we continue the checkpoint inhibitor. We also do that if a patient has adrenal insufficiency. For hepatitis, colitis, pneumonitis, etc, you have to hold the checkpoint inhibitor. I haven’t rechallenged most patients. I have 1 patient who has very resistant pleomorphic lobular cancer and had very long disease control on pembrolizumab. That patient has rechallenged a few times. Another patient had colitis and eventually got colitis again, so it can be difficult. Only a small number of patients will be able to continue if they have recurrent episodes of immune toxicity.

The frequency is similar to other tumor types. Mostly what we see is the same. It’s just that if you can combine different immune agents, immune agonists, you clearly see more immune toxicity, and we don’t do that yet in breast cancer as standard of care. In my experience with using checkpoint inhibitors in patients with triple-negative breast cancer, it’s been very similar to what we just discussed. I have some patients who’ve had very long disease control. I have 1 patient who received single-agent checkpoint inhibitor and seems to be cured of her metastatic triple-negative breast cancer to lung. She’s more than 5 years out now and is almost 1 year off her checkpoint inhibitor due to recurrent colitis. So we do see those rare patients. But in most of my patients, the disease eventually does progress again. Can we rescue patients back by re-treating with the checkpoint inhibitor if you stopped it? That’s a good question. Based on other disease states, I would retreat if you stopped the checkpoint inhibitor and give chemotherapy again to try to jump-start the immune response.

Transcript edited for clarity.